Thunderstorm Wind, Iowa
- When
- August 21, 4:28 PM CST
- Where
- Iowa County, Rewey
- Measured
- 65 kt (75 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.850, -90.400
The severer weather and flooding that affected much of south-central and southeast Wisconsin on August 21, 2002, into the pre-dawn hours of the 22nd, was probably the most widespread and significant outbreak for the 2002 warm-season. Just about every type of weather phenomena was observed: a tornado; a funnel cloud; powerful, hurricane-force, downburst winds that uprooted trees and damaged…
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The severer weather and flooding that affected much of south-central and southeast Wisconsin on August 21, 2002, into the pre-dawn hours of the 22nd, was probably the most widespread and significant outbreak for the 2002 warm-season. Just about every type of weather phenomena was observed: a tornado; a funnel cloud; powerful, hurricane-force, downburst winds that uprooted trees and damaged buildings; torrential rains reducing visibilities to 100 feet; urban and small stream flooding; numerous lightning strikes - some that resulted in fire damage; and the early stages of a ground-based vortex that never made it to tornado status. Clusters and short lines of thunderstorms ahead of a cold front eventually merged into a single complex that moved west to east across southern Wisconsin. Surface dewpoints were in the lower 70s and maximum afternoon temperatures were in the mid to upper 80s. At least 56,000 customers in southeast Wisconsin lost electrical power thanks to lightning strikes, and tree damage to power lines. One of the worst lightning strikes was in Fox Point (Milwaukee Co.), where a lightning fire burned a home to the ground. In the city of Racine (Racine Co.), lightning blew a home's windows out. Near Rewey (Iowa Co.), the thunderstorm winds blew the roof of a building, and flattened a farm shed. Just southwest of Lamont (Lafayette Co.), the winds blew an attached garage off a home, demolished an old barn whose pieces were pushed onto a road, and leveled several large trees. North of Baraboo (Sauk Co.), the winds pushed a tree on to a home, and damaged siding and cables on another home. A weak F0 tornado spun up in the rural area north-northwest of Oakfield (Fond du Lac Co.), but damage was limited to vegetation. The discussion on this tornado can be found as a separate August 21, 2002 episode in this publication. About 3 miles southeast of Oakfield, a gustnado (Thunderstorm Wind event) with estimated wind speeds of 61 to 70 kts (70 to 80 mph) tore off a pole shed's roof, demolished yard furniture, and severely damaged another building. Some corn crop was also damaged. Based on WSWR-88D imagery, it appears that the convergence of two gust fronts initiated the gustnado. North-northeast of Monroe (Green Co.) a shed was blown onto a road and further northeast near Albany a farm wagon was blown on to a road. Partial roof damage occurred southwest of Albion (Dane Co.) as the storms moved through. A trained spotter on the west shore of Rock Lake in the city of Lake Mills (Jefferson Co.) observed a circulation whip up 3-foot tall waves with white caps on the lake while also observing a wall cloud above. This vortex never spun up to cloud base, which would have classified it a tornado. No damage was noted. A weak gustnado on a gust front, with estimated winds of 52 to 61 kts (60 to 70 mph) damaged some corn and trees just 1/4 mile to the west of the Milwaukee/Sullivan NWS office east of Rome. An incredibly powerful macroburst tore through the area from just northeast of the Waukesha County airport northeastward through Pewaukee to that part of Brookfield east of Capital Drive Airport. Estimated wind speeds reach 100 mph based on a measured gust of 98 mph at a home south of Green Rd. near Duplainville, in the Town of Brookfield. At the intersection of I-94 and Hwy T, the steel support posts for road signs were twisted by the winds. At least 8 homes southeast of Duplainville had damage ranging from blown-out windows and damaged chimneys to roof damage, toppled street lights, and a demolished garage. One house was slightly shifted off it foundation; obviously it wasn't well-anchored to its foundation. In the city of Brookfield there were two localized areas where large trees were uprooted: in the Camelot Park area and in the Beverly Hills Park area. A large tree fell onto a home's screened porch, resulting in severe damage. A couple other homes had some minor gutter, siding, and window damage as large tree branches scraped the sides while falling. The powerful winds also hit Milwaukee County hard. An estimated wind gust of at least 70 kts (80 mph) ripped a 100-foot long blimp from its mooring at Timmerman Field, allowing the blimp to fly about 6 blocks and damage 4 homes on impact. The winds blew water through the flaps that cover the edges of the retractable roof panels of Miller Park in Milwaukee, resulting in a saturated playing field, and some wet spectators. In Cudahy an eight-car garage's roof was removed by the winds, and 3 stalls collapsed, based on Amateur Radio reports. A picnic shelter and several other garages and businesses on College Ave. near Lake Michigan also sustained some damage. In the city of South Milwaukee, a business's sign and fence were destroyed by the winds. Another powerful hurricane-force microburst moved northeast through Sturtevant (Racine Co.) through the north side of the city of Racine to Wind Point. The roof of an apartment building in Racine was partially ripped off by the winds. In addition, large trees were uprooted and several other homes suffered slight damage from felled trees and tree branches. Farther west in the Waterford area, a 2-story tall grain bin was lifted off the ground and moved 15 feet by the winds, while nearby large trees were damaged.Torrential rainfalls up to the rate of 1 inch in 15 to 20 minutes were common with many of the storms, resulting in scattered areas of urban and small stream flooding. The rainfall rate at one location in the city of Milwaukee peaked at over 6 inches per hour! Combined late-afternoon and evening rainfall totals reached 1 to 3 inches across much of south-central and southeast Wisconsin. The southern part of Lafayette County near the Illinois border received up to 5 to 6 inches of rain (based on WSR-88D Doppler radar rainfall estimates) due to repeated rounds of thunderstorms moving west to east across that area. In Gratiot, 4.10 inches were measured, but this location was north of the area that had greater amounts. Just across the border in the northwestern Illinois counties of Jo Daviess and Stephenson spotters measured over 10 inches of rain! Luckily for Lafayette County, which has hilly terrain, the rains came in several rounds and resulted in only urban/small stream flooding, rather than flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 21, 12:30 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT WED AUG 21 2002 SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF THE DELLS TO NORTH OF MANITOWOC. WARMFRONT IS BECOMING BETTER DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE NORTH. DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND 3000 J/KG JUST TO THE NORTH. MEANWHILE CONVERGENCE FROM 850 MB LOW LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA. THE CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON. THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE AFTERNOON AND EVENING. BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND SE WI. APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE WSW...REDUCING THE SHEAR. THUS THERE IS A WINDOW OF OPPORTUNITY FOR SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL. THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW. THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING. THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES. WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS MAY CAUSE TRAINING. THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1 HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4 INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED. IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS. STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID LEVEL SHORTWAVE SHOULD BE WATCHED. .MKX...NONE. HENTZ
WIZ046-047-051-052-056>060-062>072-211830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1130 AM CDT WED AUG 21 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. IN ADDITION...HEAVY RAINS MAY CAUSE SOME LOCALIZED URBAN OR FLASH FLOODING. ENOUGH SHEAR EXITS LATE THIS AFTERNOON...SO AN ISOLATED TORNADO IS POSSIBLE. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING ON ROADS AND ALONG SMALLER RIVERS AND STREAMS. DISCUSSION...WARMER AND MORE HUMID AIR WILL FLOW INTO WISCONSIN TODAY. THE ARRIVAL OF AN UPPER LEVEL DISTURBANCE WILL HELP ENHANCE THUNDERSTORM DEVELOPMENT IN THIS FAVORABLE AIRMASS ACROSS SOUTHERN WISCONSIN LATE THIS AFTERNOON AND EVENING. A LAGGING COLD FRONT WILL MOVE THROUGH LATE TONIGHT...THEN HOLD NEARLY STATIONARY ALONG THE ILLINOIS BORDER. OUTLOOK FOR DAY 2 THURSDAY...SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS THE COLD FRONT BECOMES STATIONARY JUST SOUTH OF THE WISCONSIN/ILLINOIS BORDER. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX HENTZ
The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
35 thunderstorm wind, 9 flood, 8 lightning, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A weak tornado spun up in the rural area north-northwest of Oakfield, just east-southeast of the intersection of Hwy 151 and TC. It moved east-southeast and crossed Hwy Y before dissipating. A few trees were uprooted and some grasses were flattened. Wind speeds, based on damage to vegetation, was estimated about 52 to 61 kts (60 to 70 mph). Amateur Radio operators who observed this weak tornado noted that one had to be within 100 yards of the vortex in order to see it due to rain-wrapping and haze.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314912, 5314917, 5314919, 5314913, 5314915, 5314920, 5314916, 5314923, 5314914, 5314922, 5314921, 5314924, 5315014, 5315013, 5314925, 5315124, 5315015, 5315016, 5314918, 5315024, 5315021, 5315017, 5315123, 5315018, 5315023, 5315019, 5315117, 5315022, 5315026, 5315027, 5315029, 5315037, 5315025, 5315033, 5315032, 5315020, 5315031, 5315038, 5315028, 5315034, and more.